Journal of Medicine in the Tropics

CASE REPORT
Year
: 2018  |  Volume : 20  |  Issue : 2  |  Page : 135--139

Vinca alkaloid-induced peripheral neuropathy in Zaria, North Western Nigeria: A case report


Benjamin Augustine, Fatima M Abdulrahman, Garba Yahaya, Adeshola Adebayo, Reginald O Obiako, Haruna M Muktar 
 Department of Haematology and Blood Transfusion, Ahmadu Bello University/Ahmadu Bello University Teaching Hospital, Zaria, Kaduna State, Nigeria

Correspondence Address:
Dr. Benjamin Augustine
FMCPath, Department of Haematology and Blood Transfusion, Ahmadu Bello University/Ahmadu Bello University Teaching Hospital, Zaria, Kaduna State
Nigeria

Background Chemotherapy-induced peripheral neuropathy (CIPN) is a common occurrence among patients who have received neurotoxic chemotherapy for hematological and other malignancies. Case Presentation We report a case of a 28-year-old man with Hodgkin lymphoma, who received cumulative doses of vinblastine and vincristine among his combination regimen and subsequently developed severe neurotoxicity, which led to withholding of cytotoxic chemotherapy, and the patient eventually succumbed to the disease. Discussion The incidence of CIPN varies considerably for each chemotherapeutic agent when administered alone or in combination, but often ranges from 30% to 40% of patients. Sensory complaints are often the first symptoms and are far more common than motor or autonomic symptoms, and may interfere with treatment, by limiting therapeutic options, doses, or warrant the early cessation of chemotherapy, thereby potentially impacting negatively on patient survival. Conclusion Our case report therefore emphasizes the need for clinicians and hemato-oncologist to be more alert to CIPN, which is a debilitating adverse effect of these commonly used, first-line agents.


How to cite this article:
Augustine B, Abdulrahman FM, Yahaya G, Adebayo A, Obiako RO, Muktar HM. Vinca alkaloid-induced peripheral neuropathy in Zaria, North Western Nigeria: A case report.J Med Trop 2018;20:135-139


How to cite this URL:
Augustine B, Abdulrahman FM, Yahaya G, Adebayo A, Obiako RO, Muktar HM. Vinca alkaloid-induced peripheral neuropathy in Zaria, North Western Nigeria: A case report. J Med Trop [serial online] 2018 [cited 2022 May 18 ];20:135-139
Available from: https://www.jmedtropics.org/article.asp?issn=2276-7096;year=2018;volume=20;issue=2;spage=135;epage=139;aulast=Augustine;type=0